It appears that your browser does not support JavaScript

Can Steroids Cause Cataracts?

Can Steroids Cause Cataracts?


Yes, long-term use of steroids can cause cataracts. 


What Are Corticosteroids?

Corticosteroids, often referred to as steroids, are not the same drug that male athletes take to increase performance. Corticosteroids are drugs used to decrease inflammation and reduce immune system activity.  They are used to treat such conditions as rheumatoid arthritis and lupus.

Corticosteroid Side Effects

Corticosteroids have many short-term and long-term side effects and are only given to patients when absolutely necessary.  Short-term side effects include increased hunger, weight gain, stretch marks, round face, irritability, insomnia, upset stomach, high blood sugar, and high blood pressure.

Prolonged exposure can lead to diabetes, eye problems, muscle weakness, brittle bones, and poor growth development in children.

List of Common Corticosteroids

The family of corticosteroids includes medications such as:

  • Budesonide
  • Cortisone
  • Hydrocortisone
  • Methylprednisolone.
  • Prednisone



“Cataracts – Causes.” University of Maryland Medical Center. N.p., n.d. Web. 7 Oct. 2010.

“Corticosteroids.” Cleveland Clinic. N.p., n.d. Web. 7 Oct. 2010.

“ Corticosteroids.” Home. N.p., n.d. Web. 7 Oct. 2010. <


Copyright 2009-2016

Sophisticated Media LLC

Terms of Service l Privacy Policy

Contact Us